- Shawarna S Lasker, general practitioner1,
- Tahseen A Chowdhury, consultant in diabetes and metabolism2
- 1Kings Medical Centre, Buckhurst Hill IG9 5LP, UK
- 2Department of Diabetes and Metabolism, Royal London Hospital, London E1 1BB, UK
- Correspondence to: T A Chowdhury
- Accepted 27 June 2012
A 56 year old man with type 2 diabetes complains of uncomfortable muscular aches in the arms. He started taking simvastatin 40 mg daily some months ago and has no other medical history of note.
What you should cover
Explain that myalgia with statins is common, affecting 5-10% of patients in clinical trials of statins.
Assess how severe the symptoms are. Do they affect his quality of life? Some patients may develop mild myalgia with statins but are willing to continue treatment because of the substantial cardiovascular benefits they attain (in diabetic patients, numbers needed to treat to prevent one cardiovascular event is 33).
Explore other causes of the myalgia, such as viral illness or hypothyroidism. Rarer causes, such as polymyositis or polymyalgia rheumatica, can be exacerbated by statins.
Has he started taking any medications that might have interacted with his statin? Coadministration of calcium channel blockers has recently been shown to increase risk of myositis. Other drugs that interact with statins include …